Alert archive / North Dakota / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Bismarck, ND

April 5, 202434 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 5, 2024, 2:14 AM MDT for 34 counties in North Dakota. It took effect at Apr 5, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 2:14 AM MDT (08:14 UTC)
In effect from
Apr 5, 2024, 11:00 AM MDT
Expired
Apr 5, 2024, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND
All 34 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Ward County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 83 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3040 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WWUS83 KBIS 050814
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
314 AM CDT Fri Apr 5 2024

...RED FLAG WARNING FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA 
THIS AFTERNOON INTO THIS EVENING...

.Critical fire weather conditions are expected this afternoon 
into this evening across parts of western and central North 
Dakota. Minimum relative humidity is expected to drop into the 18 
to 25 percent range, in central North Dakota, and 25 to 30 percent
in western North Dakota. Southeast winds will be sustained from 
25 to 35 mph, with gusts to 50 mph.

NDZ002>005-010>013-021>023-035-036-052015-
/O.UPG.KBIS.FW.A.0001.240405T1700Z-240406T0000Z/
/O.NEW.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Burleigh-Kidder-
314 AM CDT Fri Apr 5 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHERN
AND CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CDT this evening. The Fire Weather Watch
is no longer in effect.

* WINDS...Southeast 25 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Parts of northern and central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NDZ001-009-017>020-025-031>034-037-040>047-050-052015-
/O.NEW.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Foster-Golden Valley-
Billings-Stark-Morton-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-McIntosh-
314 AM CDT Fri Apr 5 2024 /214 AM MDT Fri Apr 5 2024/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR MUCH OF WESTERN AND CENTRAL NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 7 PM CDT /6 PM MDT/ this
evening.

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* AFFECTED AREA...Much of western and central North Dakota

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
420 
WWUS83 KBIS 051538
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1038 AM CDT Fri Apr 5 2024

...RED FLAG WARNING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA 
THIS AFTERNOON INTO THIS EVENING...

.Critical fire weather conditions are expected this afternoon
into this evening across western and much of central North 
Dakota. Minimum relative humidity is expected to drop into the 18 
to 25 percent range in central North Dakota, and 25 to 30 percent
in western North Dakota. Southeast winds will be sustained from 
25 to 35 mph, with gusts to 50 mph.

NDZ001>005-009>013-017>023-025-031>037-040>047-050-060000-
/O.CON.KBIS.FW.W.0002.240405T1700Z-240406T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
1038 AM CDT Fri Apr 5 2024 /938 AM MDT Fri Apr 5 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA...

* WINDS...Southeast 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* AFFECTED AREA...Western and much of central North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Heinert
578 
WWUS83 KBIS 052352
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
652 PM CDT Fri Apr 5 2024

...RED FLAG WARNING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA
WILL BE ALLOWED TO EXPIRE...

NDZ001>005-009>013-017>023-025-031>037-040>047-050-060100-
/O.EXP.KBIS.FW.W.0002.000000T0000Z-240406T0000Z/
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
McIntosh-
652 PM CDT Fri Apr 5 2024 /552 PM MDT Fri Apr 5 2024/

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING FOR WESTERN AND MUCH OF CENTRAL NORTH DAKOTA...

Humidity values will continue to increase as the evening goes on,
therefore the Red Flag Warning will be allowed to expire.

$$

Besson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:51 PM MDT, 2 hours 23 minutes earlier. Its key messages:

  • Near critical fire weather conditions are expected this afternoon across western North Dakota.
  • Critical fire weather conditions are possible on Friday across parts of northern and central North Dakota. A Fire Weather Watch has been issued.
  • Strong southeast winds are expected across western and parts of south central North Dakota on Friday. A Wind Advisory has been issued. Strong winds will likely continue on Saturday across central North Dakota.
  • Rain chances return Saturday (20 to 50% mainly southwest), peak on Sunday (20% north to 70% south), and continue through the day Monday (30 to 50%).
  • Mostly dry and a little warmer mid week next week.
Area forecast discussion, Apr 4, 11:51 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1251 AM CDT Fri Apr 5 2024

.KEY MESSAGES...

- Near critical fire weather conditions are expected this afternoon
  across western North Dakota.

- Critical fire weather conditions are possible on Friday across parts
  of northern and central North Dakota. A Fire Weather Watch
  has been issued.

- Strong southeast winds are expected across western and parts
  of south central North Dakota on Friday. A Wind Advisory has
  been issued. Strong winds will likely continue on Saturday
  across central North Dakota.

- Rain chances return Saturday (20 to 50% mainly southwest),
  peak on Sunday (20% north to 70% south), and continue through
  the day Monday (30 to 50%).

- Mostly dry and a little warmer mid week next week.

&&

.UPDATE...
Issued at 1250 AM CDT Fri Apr 5 2024

Breezy to windy southeast winds will continue across the west
tonight. Mid to high level clouds will also be found across the
CWA through the night. Lows tonight will be in the mid 20s east
to near 40 west. Overall the forecast remains on track with
little needing updating at this time.

.UPDATE...
Issued at 945 PM CDT Thu Apr 4 2024

Gusty southeast winds continue over western portions of the
area, with breezy conditions elsewhere. Current forecast remains
in good shape with only minimal changes needed.

.UPDATE...
Issued at 712 PM CDT Thu Apr 4 2024

For early evening update main change was to significantly
increase cloud cover over much of the area has high clouds
continue to lift up the backside and over the ridge that is
currently over our area. Otherwise, going forecast remains in
good shape.

&&

.DISCUSSION...
Issued at 250 PM CDT Thu Apr 4 2024

This afternoon, the synoptic pattern was dominated by a persistent
omega block extending across the CONUS, with the narrow ridge
extending across the western part of the Northern Plains. At the
surface, a low pressure was centered over south central North
Montana, bringing in a swath of cirrus across western North Dakota.
A tightened pressure gradient and being on the east side of the low
has led to breezy southeast winds, especially across western North
Dakota. With these breezy winds and relative humidity in the upper
20 percent range, we continue to expect near-critical fire weather
conditions in western North Dakota this afternoon. Relative humidity
is much lower across parts of central North Dakota, but with lighter
winds, not as much of a problem.

Critical fire weather conditions are expected on Friday across north
central and parts of northwest North Dakota, from a combination of
strong southeast winds and low relative humidity. We have issued a
Fire Weather Watch for these areas for Friday afternoon and early
evening. Although the southeast flow does typically lead to more
moisture return, we still opted to blend in some higher-res guidance
for forecast dew points on Friday, to lower them just a bit
(primarily in central ND).  Following the expected low- level parcel
trajectory leads us to the air mass in eastern Nebraska and western
Iowa, where current dew points this afternoon are in the upper teens
to lower 20s from drier northerly flow. This led to minimum relative
humidity in the 18 to 22% range in north central North Dakota,
and the mid 20 percent range across parts of the northwest and
south central. Winds in the Watch area are expected to be
sustained 25 to 30 mph, from the southeast, with gusts to 45
mph.

The strongest winds are progged to stay generally west of where the
lowest humidities are, with sustained winds in western into south
central North Dakota around 30 to 35 mph. Forecast soundings don't
show a very deep mixed layer, but the top of the mixed layer does
max out around 40 knots across western North Dakota, and the lower
30 knot range across the central. Because of these strong winds, we
have issued a Wind Advisory for far northwest, southwest, and parts
of south central North Dakota. This is in effect late Friday morning
into the evening.

There is strong ensemble agreement on a deep trough and subsequent
closed low moving into the Central Plains this weekend, bringing
increasing chances for rain starting Saturday night and continuing
into Monday. The general trend has been for the center of the
stacked low to move west-east from Wyoming in the vicinity of the
SD/NE state line, with precipitation chances expanding to the north.
POPs have been consistently higher in southern North Dakota compared
to the northern part of the state, with the latest chances from 20%
north to 70% south. NBM probabilities continue to show the highest
potential for higher QPF amounts in southwest North Dakota, where
rain chances begin earlier on Saturday, and on the northern axis of
forecast higher QPF amounts. The southwest corner of the state has a
50 to 75% chance of exceeding 0.25" Saturday night through Sunday,
with a 25 to 45% chance of exceeding 0.50". Probabilities decrease
to the north and east.

There is one scenario from cluster analysis (25% chance) that takes
the low slightly further to the south, which would cut back on rain
chances, although even this still has rain across southwest and
south central North Dakota. The most uncertainty with this system
comes from when it will move out of the area, with no set solution
from ensemble members regarding when it pushes northeast and if it
stays closed. For now, carrying NBM POPs that keep chance POPs (30-
50%) through the day Monday before tapering off.

Southeast winds will stay strong on Saturday as the surface low
deepens and tightens the pressure gradient. Thinking winds are
likely to reach advisory-level criteria central and east from
sustained gradient winds, and maybe not from wind gusts. ECMWF EFI
highlights this potential well. Winds stay breezy and from the east
in this area on Sunday as the low approaches and potentially weakens
slightly. This system will also bring cooler temperatures, with
highs dropping into the lower 40s to lower 50s on Sunday and Monday.

Fairly good confidence on a warmer and dry pattern setting up for
the remainder of the work week next week, although unsure of just
how warm it will get as it will depend on amplitude and placement of
upper ridging to our west.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1250 AM CDT Fri Apr 5 2024

VFR conditions will prevail through the forecast period. Mid to
high level clouds may be found at times as well. Breezy to windy
southeast winds will be found across the west tonight, then
spread across much of the forecast area for Friday. The
strongest wind gusts through Friday could be 40 to 45 knots,
especially in western parts of the state. These strong winds
could bring low level wind shear through this morning, and again
tonight. Right now confidence was high enough to include in the
KXWA and KDIK TAFs.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Thu Apr 4 2024

Critical fire weather conditions are possible (50-70% probability of
meeting Red Flag criteria) over central and especially north central
ND Friday. There is some question about the rate of 'return-flow'
moistening, given upstream trends in dewpoints over the mid Missouri
River valley of Nebraska/Iowa/Missouri, where southeast winds will
be trying to pull moisture in from. Dewpoints in those areas remain
in the teens to lower 20s today, so we leaned on a lower relative
humidity forecast than ensemble mean guidance would suggest. This
resulted in forecast afternoon relative humidities of 18 to 25% in
much of central ND (lowest in the north central), and southeast
winds sustained at 25 to 30 mph with higher gusts led to issuance of
a Fire Weather Watch. Later forecasts may need to expand or refine
the area of critical fire weather conditions pending trends in the
dewpoint and therefore relative humidity forecasts.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM CDT /10 AM MDT/ this morning to 8 PM
CDT /7 PM MDT/ this evening for NDZ001-009-017>020-031>034-
040>045.
Fire Weather Watch from noon CDT today through this evening
for NDZ002>005-010>013-021>023-035-036.

&&

UPDATE...Anglin
DISCUSSION...Jones
AVIATION...Anglin
FIRE WEATHER...CJS
Hazardous weather outlook, Apr 4, 11:41 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1241 AM CDT Fri Apr 5 2024

NDZ002>005-010>013-021>023-035-036-060545-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-Wells-Burleigh-Kidder-
1241 AM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Fire Weather Watch is in effect Friday afternoon and early
evening. See www.weather.gov/bis for details.

Winds gusting to 45 mph possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-031>034-040>045-060545-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-
Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1241 AM CDT Fri Apr 5 2024 /1141 PM MDT Thu Apr 4 2024/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory is in effect mid-day Friday into Friday evening.
See www.weather.gov/bis for additional information. In addition,
near-critical fire weather conditions are expected given the gusty
winds and low relative humidity values.

Winds gusting to 45 mph possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-046>048-050-051-060545-
Foster-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1241 AM CDT Fri Apr 5 2024

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty southeast winds and low relative humidity values will
result in near-critical fire weather conditions on Friday.

Winds gusting to 45 mph possible over parts of southwest North
Dakota on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in North Dakota, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.